St Albans woman dies after accidental overdose
A WOMAN with a long history of mental health problems died after what is thought to have been an accidental overdose of anti-depressant medication.
Sally Knott, 51, of Blake Close, St Albans, had an appointment with mental health professionals on March 26 this year but had told her father, with whom she lived, that she wanted a sleep ahead of their arrival and laid down in her separate downstairs living area.
Two workers from St Albans Community Mental Health Team and a representative from the health and social care organisation Turning Point arrived at 10am as planned but left half-an-hour later after they were unable to wake Ms Knott who appeared to be in a deep sleep.
At the inquest into her death on Tuesday it was heard that she had stirred during their attempts to wake her but that the visitors were of the impression that she was listening to their conversation with her father John and did not want to participate.
Shortly after they left, Mr Knott noticed that his daughter started to shake and struggle to breathe so he raised the alarm but she died at the QEII hosptial in Welwyn Garden City after having repeated seizures on the way there.
You may also want to watch:
Ms Knott’s mental health problems came to light in 1989 after she was admitted to the now-defunct Hill End Hospital following an apparent overdose. She was later diagnosed with bipolar affective disorder which was never “manic” but had left her with low self esteem, difficulties in settling and forming relationships, along with a tendency to self harm.
By 2004 concerns were also raised about her high alcohol consumption and her problems were exacerbated by her mother’s death in 2006.
- 1 Teen suicide prevention charity appoints first ambassador
- 2 Parish council reveals £250K financial scandal over 11 years
- 3 de Havilland Aircraft Museum awarded £90k grant as it plans for May reopening
- 4 Abbey Theatre banner vanishes from St Albans park railings
- 5 Former St Albans Mayor celebrates golden wedding
- 6 What are the district's best pub gardens to visit from April 12?
- 7 Elderly care charity set to close due to pandemic pressures
- 8 Fantastic Mr Fox rescued from balcony with help of RSPCA
- 9 Is the era of face-to-face GP appointments over in Hertfordshire?
- 10 Church roof saved thanks to Lottery grant
But she had been hoping to live independently and had been working with the mental health team to try and reach that goal, although she had stopped meeting her community support worker leading up to her death and had voiced an interest in being transferred to Turning Point.
After hearing evidence from the pathologist, Herts assistant deputy coroner Graham Danbury said that Ms Knott died from acute cardio failure which was caused by the high dose of the prescription drug amitriptyline and he listed hypertension and emphysema as underlying contributory factors.
Recording a narrative verdict, he said that Ms Knott died as a consequence of taking a high dose of the drug which was probably unintended. He said the circumstances of the overdose were unclear but that it was possible Ms Knott could have accidentally taken two lots of tablets.
He added: “We can’t solve when or why she took them but I am quite satisfied that she didn’t intend to bring about the end of her own life.”